MARSHALL, Ill. (WTHI) - Communities and families on both sides of the state line are dealing with drug epidemics. Now, there's a "new" health concern.
Local health departments in Illinois are sharing a warning from the state about the dangers of synthetic cannabinoids. We're talking about what's commonly known as K2, spice, or fake weed.
News 10 spoke to several people who didn't really know much about synthetic cannabinoids. Which as it turns out, the Illinois Department of Public Health says getting information to people about these drugs is one of their biggest challenges.
The Illinois Department of Public Health says many counties are feeling the impacts of tainted cannabinoids. That's as three people have died, and more than 100 have been injured from the drugs.
Melaney Arnold of IDPH says, "These are unregulated products so it's difficult to determine where they're coming from. And what's even more worrisome is its unknown what is in these products because of the mixture of chemicals. A lot of people don't know is what chemicals are in there, and in this situation what we're seeing is it's laced with rat poison."
The severe symptoms people are having because of the drugs include coughing up blood, blood in the urine, severe bloody nose, bleeding gums, and internal bleeding.
Marshall Resident Tom Stanley says the nasty side effects are appalling.
Stanley says, "I’ve heard about it on the news, that's about all know on it. I know it's something we shouldn't have or anybody should have because it's very bad for your health. You hear about a lot of things starting out and they get to be big and spread all over, and it's nothing I’d like to have in Clark County."
What the state health department says it's struggling with most is getting potential users information on how dangerous these drugs can be. Information that may just save their lives.
Arnold says, "What we're seeing is a difficulty in getting the message out to the people who are actually using the synthetic cannabinoids. So if people know of somebody who uses a synthetic cannabinoid type product or might use it, we ask that you help spread the word and let them know this is a dangerous product that has been actually fatal in three cases in Illinois."
No deaths or severe reactions have happened in any counties in the Wabash Valley so far. But if anyone does have a bad reaction, like severe bleeding, they should call 911 or have someone take them to the hospital immediately.
For the latest data from the Illinois Department of Public Health, click here.
- Synthetic Cannabinoids pose great health risks
- Space heaters pose fire risks
- Synthetic marijuana brings health concerns locally
- Space heaters could pose a fire risk
- Illnesses from synthetic drugs surge again
- Authorities: Rare synthetic drugs found in central Illinois
- Police respond to string of overdoses due to synthetic drugs
- 'Blues'- first case of synthetic opioids hits Terre Haute
- Brazil man arrested after synthetic marijuana, money and firearms found during search warrant
- Tainted synthetic weed in Milwaukee causing 'severe bleeding' and other problems